Fever, rash, and systemic symptoms: understanding the role of virus and HLA in severe cutaneous drug allergy.

Pavlos R, Mallal S, Ostrov D, Pompeu Y, Phillips E
J Allergy Clin Immunol Pract. 2014 2 (1): 21-33

PMID: 24565765 · PMCID: PMC4020624 · DOI:10.1016/j.jaip.2013.11.005

Drug hypersensitivity syndromes such as abacavir hypersensitivity and the severe cutaneous adverse drug reactions have been associated with significant short- and long-term morbidity and mortality. More recently, these immunologically mediated and previously unpredictable diseases have been shown to be associated with primarily class I but also class II HLA alleles. The case of the association of HLA-B*57:01 and abacavir hypersensitivity has created a translational roadmap for how this knowledge can be used in the clinic to prevent severe reactions. Although many hurdles exist to the widespread translation of such HLA screening approaches, our understanding of how drugs interact with the major histocompatibility complex has contributed to the discovery of new models that have provided considerable insights into the immunopathogenesis of severe cutaneous adverse drug reactions and other T-cell-mediated drug hypersensitivity syndromes. Future translation of this knowledge will facilitate the development of preclinical toxicity screening to significantly improve efficacy and safety of drug development and design.

Copyright © 2014 American Academy of Allergy, Asthma & Immunology. Published by Elsevier Inc. All rights reserved.

MeSH Terms (22)

Adult Anticonvulsants Carbamazepine Cytomegalovirus Dideoxynucleosides Drug Hypersensitivity Syndrome Exanthema Female Fever Herpesvirus 2, Human Herpesvirus 3, Human HIV-1 HLA Antigens Humans Prognosis Reverse Transcriptase Inhibitors Risk Factors Severity of Illness Index Skin Tests Stevens-Johnson Syndrome Virus Activation Viruses

Connections (1)

This publication is referenced by other Labnodes entities:

Links